Warfarin - Explain PT/INR scale?
- 22 Mar 2012 by Richard Hahn
- warfarin, prevention of thromboembolism in atrial fibrillation
24 Mar 2012
PT means prothrombin time, or "pro-time", is one of the blood tests done to see how fast your blood clots. Prothrombin is a protein produced by the liver that helps blood clot. If you are taking blood thinners, it is done to see how your medicine is working. INR, means international normalized ratio, is used to monitor the effectiveness of anticoagulants such as warfarin. The test result for PT depends on the method used, with results measured in seconds and compared to the average value in healthy people. Most laboratories report PT results that have been adjusted to the International Normalized Ratio (INR) for patients on anticoagulant drugs. These patients should have an INR of 2.0 to 3.0 for basic "blood-thinning" needs. For some patients who have a high risk of clot formation, the INR needs to be higher - about 2.5 to 3.5.
Since you are taking Warfarin your doctor will check your PT/INR regularly to make sure that your prescription is working properly and that your PT/INR is appropriately prolonged. There is no set frequency for doing the test. Your doctor will order them often enough to make sure that the drug is producing the desired effect - that it is increasing your clotting time to a therapeutic level without causing excessive bleeding or bruising.
- Warfarin Information for Consumers
- Warfarin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Warfarin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Prevention of Thromboembolism in Atrial Fibrillation - I had an abilation in February and am having?
... constant atrial fib, at least every 4 or 5 days. Blood pressure drops to 80/55 and it last for at least 24 hours. I'm really tired of this.
3 answers • 14 Aug 2009
1 answer • 29 Sep 2009
Prevention of Thromboembolism in Atrial Fibrillation - My father had several stroke 4 years ago and?
... has been on coumadin ever since. He gets headaches and has severe dizziness. He has decided he will no longer take this medication. Are there any ...
1 answer • 6 Dec 2009
... been stable till November then the Hemifumerate was replaced with Bisiprolol Fumerate. My INR has been below 2 ever since. Apparently there is no ...
1 answer • 27 Jan 2012
Pro time bouncing from 2.2 to 3.3 this month and have consumed more "green veggies" (spinach and kale).No other changes. How do I judge ...
1 answer • 26 Sep 2015